Taking antidepressants is a standard solution for many patients who didn’t look into the alternatives. The popularity among the professionals and the easy access to them make the antidepressants the most common choice in depression.
However, due to the many side effects of antidepressants, many people feel tempted to get off of them at some point. While we do not advise on cold-turkey or cutting antidepressants short without proper taper protocol, and we highly recommend seeking the care of an experienced treatment center to make sure you do not suffer with the dangerous side effects of discontinue or serotonin syndrome. Here are some options and frequently asked questions on that topic. Have also a look at our holistic depression treatment page.
A: No matter which type of antidepressants you’re on, getting off without talking to your doctor is life-threatening. The risk of acting on suicidal thoughts is higher when the patient stops taking the antidepressants. Apart from that, suddenly ceasing on antidepressants may cause unpleasant withdrawal symptoms. Should you relapse and go back to the antidepressant, it will take weeks before the medication will start to show results, look into enrolling in our Luxury Rehab for help.
A: Even if getting off antidepressants will almost always cause side effects, serotonin syndrome doesn’t happen. Only some antidepressants will cause the syndrome, with SSRIs (selective serotonin reuptake inhibitors) like Zoloft and Celexa, as the most common to name. Trycyclic antidepressants (amitriptyline and nortriptyline) and SNRIs (serotonin and norepinephrine reuptake inhibitors) like Effexor may also cause serotonin syndrome. Cases of patients getting off monoamine oxidase inhibitors (MAOIs), like Nardil and Marplan, have also been noted.
A: Withdrawal symptoms when stopping from antidepressants isn’t the same as when you’re treating addiction to drugs or alcohol. Experiencing withdrawal symptoms throughout the tapering isn’t defined as an addiction to antidepressants. The symptoms are caused by the brain’s adjustments to the new dose of antidepressants.
SSRIs and SNRIs will lead to withdrawal symptoms as they modify the way your brain is producing neurotransmitters. But there will be no cravings from the patient like in addiction, as it’s only the brain that needs the medication. With drugs and alcohol, there is a psychological need to make the patient look for the drug. When the patient no longer takes the drug, he/she will feel the need/craving to get it again. It doesn’t work the same with the antidepressants, though.
A: more often than not, the withdrawal symptoms will be reasonably mild in the first couple of days, but they may become more intense after the fourth and fifth days. Afterward, the symptoms will subside for almost three weeks. Should your depression relapse within the time frame, the symptoms will only worsen.
The time frame and intensity of withdrawal symptoms will depend on the patient, the type of antidepressant, but also the dosage, and the amount of time of treatment.
A: Finding the right antidepressant and the perfect dosage of antidepressants is very challenging. The body will process the antidepressants differently, and the various health conditions (heart problems, for example) will make the selection difficult.
Needless to say, stopping the antidepressant all of a sudden in the elderly (paroxetine and venlafaxine) may cause withdrawal symptoms as well. Gradual tapering is also recommended in the elderly, no matter the antidepressant.
A: First of all, kids and teens shouldn’t be on antidepressants, to begin with. 3% of children under 12 and 6% of teens worldwide have depression, and the information about treatment isn’t clear. Talk therapy, mostly cognitive behavioral therapy, seems to give results in depression in young people, with proper dieting and regular exercise, bringing impressive progress.
Most of the teens and kids shouldn’t be on medication for depression. If they are, cessation is recommended, with tapering as a fundamental method for success.
A: Recent studies revealed that patients should stop taking their antidepressants very slowly (tapering), throughout several months and even years to reduce the severity of the withdrawal symptoms. However, even when someone should start getting off the antidepressants is something that professionals cannot say.
Professionals agree that both the patient and the doctor decide when and how fast to get off the antidepressants.
A: The decision of when to stop taking your antidepressants is highly personalized. Just like the treatment of depression (that has to be customized like in reputed centers such as the Holistic Sanctuary), getting off your meds is also very personal. Many studies suggest that a year or more is typically enough for treating a significant episode of anxiety or depression. Either way, people should stop taking the antidepressants slowly, no matter how many months or years they have been on medicated treatment.
A: Research still needs to look into it, but patients are already trying to get off their antidepressants microdosing with psychedelic substances. Some of the patients noticed an improvement in mental clarity, down to earth feel, and overall mood. Many doctors approve the use of psilocybin (increase the dose, while decreasing the antidepressant), but proper microdosing should be followed. A doctor’s approval should also be obtained.
A: Several methods will help one deal with the withdrawal symptoms when getting off antidepressants. Yoga, meditation, good sleep throughout the night and counseling will help the patient deal with the withdrawal symptoms a lot easier. For example, at The Holistic Sanctuary, all patient receive daily NAD+ iv drips, Powerful brain repair IV drip, daily HBOT sessions, liver cleanse, mitochondria repair protocol, coffee enemas to release glutathione, and carbon sauna for eliminating all the antidepressants residues in the body. If you’re trying it to do it on your own, you may also try to exercise, eat a healthy diet with proper nutrients, vitamins, and minerals. You should continue cutting the pills into quarters and take it until they ran out. The smaller dose you end with, the better it will be for you.
A: More research reveals the benefits of CBD oil (made from cannabidiol and diluted in a type of oil) for people with depression and anxiety. SSRIs are the most common category of antidepressants, and it’s also because of the lower risk for side effects. When getting off these antidepressants, though, the withdrawal symptoms are challenging to handle by the patients.
It seems that using CBD oil with SSRIs improves the symptoms of depression and doesn’t cause unpleasant side effects as often. Using CBD oil may reduce the risk of serotonin syndrome and other side effects when getting off the antidepressants.
Patients may eventually replace the antidepressants with CBD oil. However, patients should also be aware of the fact that the combination may not work for everybody.
A: many patients fear when they stop taking the antidepressants, even if it’s not a sudden cessation. Truth be told, the severity of withdrawal symptoms varies profoundly amongst the patients, and nobody can say for sure how it will be for you. The length of the treatment, the type of medication, any health conditions, and age may affect how your body will react once you’re slowly getting off your antidepressant. There are many ways to prevent the acute withdrawal symptoms from occurring, but you still need to take that leap of faith before making the first step.
A: Stopping your treatment for depression suddenly is never a good or a safe idea. Abrupt get off antidepressants may cause rebound depression, with symptoms of depression more severe than ever. Rebound depression is a symptom of withdrawal and may fade away, and not all patients will experience it.
People who no longer take the antidepressants suddenly may relapse into a depressive phase that isn’t withdrawal symptoms. Patients relapsing into depression will have to go back to medication (or get help at an alternative to meds treatment center like the Holistic Sanctuary) before they try to get off once again.
Telling the difference between depression caused by relapse or withdrawal is tricky, and only the professionals will be able to do it.
A: People with depression diagnose may need proper treatment for the rest of their lives. Should they choose traditional medicine, treatment plans with antidepressants and psychotherapy may be the best choice.
Sometimes, people only need to take antidepressants for a depression episode for few months, If so, they will be able to get off antidepressants. The risk for recurrence of depression if very high and 50% of the patients deal with it after they stop their treatment. It’s a chronic condition, and the patient will be on/off the antidepressants for the rest of his life.
Nowadays, patients may choose alternative to meds treatment, where a comprehensive approach of depression defines the treatment. Evidence-based therapies and holistic methods are used for treatment, and the ultimate goal is to heal the patient. The Holistic Sanctuary is a perfect example of how alternative therapy for depression leads to lifetime recovery.
A: As long as you’re stopping your antidepressants under doctor’s supervision, slowly, you shouldn’t worry for your life. Most of the time, the withdrawal symptoms are mild, even if the patient has been using medication for many years.
However, suddenly stopping your antidepressants may be fatal. When people get off antidepressants cold-turkey, the risk for acting on suicidal thoughts is high. It’s one of the reasons for which you hear about patients committing suicide after interrupting the treatment. Antidepressants regulate the brain’s chemistry, and judgment is affected when patients suddenly get off.